Wisconsin, 2012Hail and Damaging Winds in Wisconsin, August 1 to 2, 2012
August 1 to 2, 2012 · NWS ARX · 6 events in 3 counties and zones
A cluster of thunderstorms along a cold front produced damaging winds and large hail across parts of central and southwest Wisconsin in the late evening hours of August 1st and in the early morning hours of August 2nd. These storms blew down trees near Viroqua (Vernon County) and power lines in Neillsville (Clark County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms along a cold front produced damaging winds and large hail across parts of central and southwest Wisconsin in the late evening hours of August 1st and in the early morning hours of August 2nd. These storms blew down trees near Viroqua (Vernon County) and power lines in Neillsville (Clark County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 1, 10:15 PM CST, 40 minutes earlier.
Area forecast discussion, Aug 1, 10:15 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1115 PM CDT WED AUG 1 2012
.SHORT TERM...TONIGHT
615 PM CDT WED AUG 1 2012
WATCHING EVOLUTION OF THUNDERSTORMS ASSOCIATED WITH ELEVATED
INSTABILITY AND SFC FRONT/ELEVATED FRONTOGENETIC FORCING ACROSS
SOUTHWEST MN. THIS WEST-EAST RUNNING BOUNDARY WILL HOVER ACROSS
SOUTHEAST MN-WESTERN WI OVERNIGHT...STAYING A FOCUS FOR SHOWER/STORM
DEVELOPMENT. MAIN CONCERN THOUGH IS THE SEVERE POTENTIAL THIS
EVENING. STRONG INSTABILITY WITH MLCAPES NEAR 4K J/KG OVER SOUTHERN
MN PER RAP ANALYSIS AT 22Z. SHEAR ISN/T TOO IMPRESSIVE...BUT
ABOUT 20-25 KTS EFFECTIVE SHEAR. THE INSTABILITY WOULD SUPPORT
STRONG UPDRAFTS AND A LARGE HAIL THREAT. PERHAPS MORE SIGNIFICANTLY
IS THE DEEP DRY SUB CLOUD LAYER. BUFKIT SOUNDINGS CONTINUE TO
INDICATE THIS...WITH DCAPES OVER 1500 J/KG PROGGED FOR THE FORECAST
AREA THIS EVENING. THIS ENHANCES THE DAMAGING WIND THREAT. ANY
STRONG STORM WOULD BE CAPABLE OF PRODUCING 40 MPH GUSTS...OBVIOUSLY
MORE WITH A SEVERE STORM. SEVERE THUNDERSTORM WATCH BUTTING UP
AGAINST THE WESTERN FORECAST AREA...AND IF STORMS CONTINUE TO
EVOLVE...WOULD EXPECT ANOTHER WATCH FOR SOUTHEAST MN INTO WESTERN
WISCONSIN BY MID EVENING.
.LONG TERM...SUNDAY THROUGH WEDNESDAY
309 PM CDT WED AUG 1 2012
MEDIUM RANGE MODEL RUNS OF 01.00Z IN RATHER GOOD AGREEMENT WITH THE
TROUGH MOVING EAST OF THE REGION AND WEAK SHORTWAVE RIDGING BUILDING
INTO THE UPPER MIDWEST. MODELS STAY IN PRETTY GOOD AGREEMENT MON-WED
AS THE SHORTWAVE RIDGING QUICKLY MOVES EAST OF THE AREA MON AND THE
NEXT AND THE NEXT STRONGER TROUGH MOVES ACROSS SOUTHERN CAN/NORTHERN
CONUS...INTO THE UPPER MIDWEST TUE/WED. SOME DIFFERENCE OF TIMING/
STRENGTH DETAILS OF SHORTWAVES IN THE FLOW BY TUE/WED BUT THIS TO BE
EXPECTED. BETWEEN MODEL CONSISTENCY GOOD BUT RUN-TO-RUN CONSISTENCY
LESS THAN DESIRABLE...ESPECIALLY BY TUE/WED. LONG-TERM FCST
CONFIDENCE GOOD SUN THEN AVERAGE MON-WED UNTIL THE DETAIL CONSENSUS
IMPROVES. WITH THE TROUGH/LOW EXITING EAST...DRIER/COOLER CAN HIGH
PRESSURE SETTLES ACROSS THE REGION FOR SUN/MON. TEMPS LOOKING TO BE
BELOW NORMAL SUN...THEN ALREADY MODERATE ON MON AS THE CENTER OF THE
HIGH MOVES EAST AND SOUTHERLY FLOW RETURNS. MID LEVEL TROUGH MOVING
EAST ALONG THE US/CAN BORDER TUE/WED DRAGS A SFC TROUGH/FRONT INTO/
ACROSS THE AREA TUE. AGAIN TIMING/DETAIL DIFFERENCES ON MOISTURE/
INSTABILITY AND FORCING/LIFT BY TUE. BOUNDARY LOOKS TO STALL IN THE
REGION WED WITH STRENGTHENING LOW PRESSURE IN THE CENTRAL/NORTHERN
PLAINS AS MORE SHORTWAVE ENERGY COMES THRU THE ROCKIES OR DROPS INTO
THE NORTHERN PLAINS. SMALL SHRA/TSRA CHANCES TUE/WED LOOK
REASONABLE AT THIS POINT. WITH CONTINUED SOUTHERLY/INCREASING
MOISTURE...TEMPS CLIMB BACK TO ABOVE NORMAL FOR TUE/WED. MODEL
CONSENSUS DATA SET IN FCST GRIDS FOR DAYS 4-7 HAVE THIS WELL
TRENDED.
&&
.AVIATION...
1115 PM CDT WED AUG 1 2012
A WEST-EAST RUNNING FRONTAL BOUNDARY WILL CONTINUE TO SERVE AS THE
FOCUS FOR SHRA/TS DEVELOPMENT OVERNIGHT...PERSISTING INTO THU
MORNING. THERE IS STILL A SMALL THREAT FOR STRONG TO DAMAGING WIND
GUSTS IN THE VICINITY OF ANY STORM THROUGH ABOUT 2 AM...BUT MOSTLY
THIS POTENTIAL HAS LESSENED AS THE NEAR SFC STABILITY HAS INCREASED.
DO EXPECT PERIODS OF SHRA/TS OVERNIGHT. THE SEVERAL HOURS OF RAIN
COULD RESULT IN THE LOWERING OF CLOUD BASES...BUT WILL KEEP TAFS VFR
FOR NOW. EXPECT THE RAIN TO EXIT EAST BY THE AFTERNOON. SHOULD BREAK
OUT OF BKN MID LEVEL CIGS BY MID/LATE AFTERNOON. FOR WINDS...
DIRECTION COULD BE HIGHLY VARIABLE AND RELATIVELY LIGHT AS THE FRONT
LAYS ACROSS KRST/KLSE. THIS MAKES PINNING DOWN A PREVAILING
DIRECTION A BIT DIFFICULT UNTIL THE FRONT SAGS SOUTH LATER THU
AFTERNOON.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
309 PM CDT WED AUG 1 2012
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT TERM...RIECK
LONG TERM....RRS
AVIATION.....RIECK
Hazardous weather outlook, Aug 1, 10:25 PM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1125 PM CDT WED AUG 1 2012
MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-021000-
ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE-
MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA-
1125 PM CDT WED AUG 1 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MINNESOTA...AND
WESTERN INTO NORTH CENTRAL WISCONSIN.
.DAY ONE...OVERNIGHT
PERIODS OF THUNDERSTORMS CAN BE EXPECTED. WIND GUSTS UP TO 40
MPH AND PEA SIZED HAIL WILL ACCOMPANY THE STRONGER STORMS. ORGANIZED
SEVERE WEATHER IS NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT INTO SATURDAY NIGHT AS A
COLD FRONT MOVES ACROSS THE REGION. AT THIS TIME...THERE IS THE
POTENTIAL FOR SEVERE STORMS. HOWEVER...UNCERTAINTY IN THE TIMING OF
THE FRONTAL PASSAGE LIMITS DETAILS TO THE SEVERE WEATHER THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION SHOULD NOT BE NEEDED OVERNIGHT...BUT POSSIBLY
FRIDAY NIGHT INTO SATURDAY NIGHT.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ008>011-018-019-029-030-WIZ054-055-061-021000-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD-
MITCHELL-RICHLAND-WINNESHIEK-
1125 PM CDT WED AUG 1 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST IOWA AND EXTREME
SOUTHWEST WISCONSIN.
.DAY ONE...OVERNIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT. SEVERE WEATHER IS
NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT INTO SATURDAY NIGHT AS A
COLD FRONT MOVES ACROSS THE REGION. AT THIS TIME...THERE IS THE
POTENTIAL FOR SEVERE STORMS. HOWEVER...UNCERTAINTY IN THE TIMING OF
THE FRONTAL PASSAGE LIMITS DETAILS TO THE SEVERE WEATHER THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED OVERNIGHT...BUT COULD BE
NEEDED FRIDAY NIGHT INTO SATURDAY NIGHT.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
RIECK
In the hours before
Special weather statement, Aug 1, 9:04 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1004 PM CDT WED AUG 1 2012
MNZ079-020400-
WABASHA-
1004 PM CDT WED AUG 1 2012
...STRONG THUNDERSTORMS TO PUSH THROUGH LATE THIS EVENING...
STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH
WILL MOVE EASTWARD ACROSS THE AREA THROUGH 11 PM. HEAVY DOWNPOURS
WILL ALSO ACCOMPANY THE STORMS...WITH 1/4 TO 1/2 INCH RAIN TOTALS
EXPECTED.
RIECK
Special weather statement, Aug 1, 9:40 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1040 PM CDT WED AUG 1 2012
WIZ032-033-020500-
BUFFALO-TREMPEALEAU-
1040 PM CDT WED AUG 1 2012
...THUNDERSTORMS ROLL ACROSS THE REGION LATE THIS EVENING...
THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 40 MPH
WILL TRACK EASTWARD ACROSS THE AREA THROUGH MIDNIGHT. HEAVY
DOWNPOURS WILL ALSO ACCOMPANY THE STORMS...WITH 1/4 TO 1/2 INCH RAIN
TOTALS EXPECTED.
RIECK
Special weather statement, Aug 1, 10:30 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1130 PM CDT WED AUG 1 2012
WIZ017-029-034-020600-
CLARK-JACKSON-TAYLOR-
1130 PM CDT WED AUG 1 2012
...STRONG WIND GUSTS WITH SOME THUNDERSTORMS LATE TONIGHT...
SCATTERED THUNDERSTORMS WILL TRACK EAST ACROSS THE AREA THROUGH 1
AM. THE STRONGER STORMS WILL BE CAPABLE OF WIND GUSTS UP TO 40 MPH...
ALONG WITH PEA SIZED HAIL. BRIEF...HEAVY DOWNPOURS WILL ALSO
ACCOMPANY THE STORMS...WITH 1/4 TO 1/2 INCH RAIN TOTALS EXPECTED.
RIECK
Thunderstorm Wind, Jackson
- When
- August 1, 10:55 PM CST
- Where
- Jackson County, 0.93 mi NNE of Pleasant View
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 44.283, -90.824
Some trees were blown down along U.S. Highway 12 near the Castle Mound State Forest Area.
Thunderstorm Wind, Clark
- When
- August 1, 11:15 PM CST
- Where
- Clark County, 0.85 mi SE of Neillsville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 44.560, -90.590
Power lines and trees were blown down in Neillsville.
Thunderstorm Wind, Jackson
- When
- August 1, 11:28 PM CST
- Where
- Jackson County, 3.91 mi ESE of Pray
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 44.355, -90.424
A tree was blown down onto a shed southeast of Pray.
Hail, Clark
- When
- August 1, 11:44 PM CST
- Where
- Clark County, 1.06 mi NNE of Veefkind
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.713, -90.369
Thunderstorm Wind, Vernon
- When
- August 2, 3:15 AM CST
- Where
- Vernon County, 1.94 mi SSE of Bud
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 43.546, -90.960
Trees were blown down in Sidie Hollow County Park.
Thunderstorm Wind, Vernon
- When
- August 2, 3:19 AM CST
- Where
- Vernon County, 2.4 mi SW of Westby
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 43.625, -90.884
Trees were blown down on West Smith Road south of Westby.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, August 1 to 31, 201241 injured · 34 events
- Excessive Heat in Arkansas, August 1 to 4, 20122 deaths · 4 events
- Damaging Winds and Lightning Strike in Arkansas, August 1 to 2, 20121 death · $3.5 million · 65 kt wind · 8 events
- Drought in Iowa, August 1 to 31, 2012$312 million · 51 events
- Drought in Missouri, August 1 to 31, 2012$178 million · 34 events
- Heat in Arkansas, August 1 to 5, 20121 death · 45 events
- Flash Flooding in Utah, August 1, 20121 death · $50,000 · 5 events
- Drought in Kansas, August 1 to 31, 2012$47 million · 3 events
- Excessive Heat in Oklahoma, August 1 to 4, 201217 injured · 21 events
- Hail and Damaging Wind in Virginia, August 1, 2012$1.8 million · 1.75 in hail · 9 events
- Hail and Damaging Winds in South Carolina, August 1 to 2, 2012$1.3 million · 1.5 in hail · 15 events
- Drought in Nebraska, August 1 to 31, 2012$700,000 · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400491, 400492, 400496, 400490, 400493, 400494.